Idaho, 2012

Wildfire in Idaho, September 1 to 30, 2012

September 1 to 30, 2012 · NWS PIH · 1 event in 1 county or zone

The Halstead Fire which began on July 27th continued to burn about 18 miles north of Stanley through the month of September reaching a size of 179,000 acres. The fire approximately 18 miles north of Stanley continued and cuased occasional air quality alerts throughout the area to the east and southeast of the region.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

The Halstead Fire which began on July 27th continued to burn about 18 miles north of Stanley through the month of September reaching a size of 179,000 acres. The fire approximately 18 miles north of Stanley continued and cuased occasional air quality alerts throughout the area to the east and southeast of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 31, 7:30 PM MST, 4 hours 31 minutes earlier.

Area forecast discussion, Aug 31, 7:30 PM MST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
830 PM MDT FRI AUG 31 2012

.DISCUSSION...TONIGHT THROUGH NEXT FRIDAY.  QUICK UPDATE THIS
EVENING...AS BROAD AREA OF SHOWERS LIFTS NORTH OUT OF NE NEVADA INTO
THE SOUTHERN HIGHLANDS ON THE NOSE OF AN UPPER LEVEL JET. EXPECT
SOME EMBEDDED THUNDERSTORMS TO CONTINUE INTO THE NIGHT BUT ISOLATED
IN NATURE. SEE PREVIOUS DISCUSSION BELOW. HUSTON

SOUTH SOUTHWEST FLOW ALOFT IS OVER THE AREA WITH MONSOON MOISTURE IN
PLACE. PRECIPITABLE WATER AMOUNTS ARE BETWEEN .75 AND 1 INCH ACROSS
THE SOUTHERN AND EASTERN HIGHLANDS. A SHORTWAVE TROUGH EMBEDDED IN
THE FLOW AS SEEN ON WATER VAPOR IMAGERY WILL AIDE IN AFTERNOON
THROUGH EARLY EVENING SCATTERED CONVECTION OVER THE MAJORITY OF THE
AREA. EXPECT BETWEEN .10 AND .25 INCH OF PRECIPITATION WITH HIGHER
AMOUNTS LOCALLY ACROSS THE SOUTHERN AND EASTERN HIGHLANDS. CURRENT
RADAR IMAGERY SHOWS CONVECTION ALREADY ACROSS THE EASTERN HIGHLANDS.
LOOK FOR OUTFLOW WINDS UP TO 55 MPH IN AND AROUND THUNDERSTORMS.
SATURDAY AFTERNOON A WEAK COLD FRONT AND AMPLE MOISTURE WILL AIDE IN
AFTERNOON CONVECTION. SATURDAY AFTERNOON LOOK FOR SCATTERED TO
NUMEROUS CONVECTION ACROSS THE SOUTHERN HIGHLANDS...EASTERN
HIGHLANDS AND UPPER SNAKE HIGHLANDS WITH ISOLATED CONVECTION
ELSEWHERE. EXPECT COOLER TEMPERATURES TO NEAR NORMAL ACROSS THE AREA
ON SATURDAY. SUNDAY HIGH PRESSURE STARTS TO BUILD IN THE AREA
BRINGING WARMER AND DRIER CONDITIONS. EXPECT LIGHT LINGERING
CONVECTION ACROSS THE EASTERN HIGHLANDS. EXPECT DRY WEST TO
NORTHEAST FLOW NEXT WEEK WITH TEMPERATURES 5 TO 10 DEGREES ABOVE
NORMAL THROUGH THE PERIOD. WYATT
&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL MOVE INTO SOUTHEAST IDAHO
THIS AFTERNOON AND EVENING. CONDITIONS SHOULD REMAIN VFR OVER THE
TERMINALS THROUGH TOMORROW...HOWEVER SOME SHOWERS COULD BE HEAVY
REDUCING VISIBILITY TEMPORARILY LATER THIS AFTERNOON. AIRMASS
WILL BE UNSTABLE ENOUGH TO WARRANT VCTS. MORE STORMS ARE EXPECTED
TOMORROW AFTERNOON. HINSBERGER
&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
THE AREA TODAY...EXPANDING INTO THE CENTRAL MOUNTAINS LATER THIS
EVENING. HAVE THUS EXPANDED THE RED FLAG WARNING TO INCLUDE FIRE
ZONES 476 AND 477. MORE STORMS ARE EXPECTED MAINLY OVER THE UPPER
SNAKE PLAIN AND SOUTHEAST HIGHLANDS TOMORROW...BUT MODELS ARE
BRINGING SOME MODERATE RAINFALL AMOUNTS WHICH MAY BE ENOUGH TO
INHIBIT NEW FIRE STARTS. DRIER WEATHER WILL MOVE BACK INTO THE AREA
SUNDAY AFTERNOON AND LAST THROUGH MOST OF THE COMING WEEK.
HINSBERGER
&&

.AIR STAGNATION...LARGE FIRES WILL KEEP SMOKE IN SOUTHEAST IDAHO WITH
AN AIR QUALITY ADVISORY CONTINUING FOR CUSTER COUNTY. WYATT
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT IDZ409>413-476-477.
&&
Hazardous weather outlook, Aug 31, 9:11 PM MST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
1011 PM MDT FRI AUG 31 2012

IDZ017>025-031-032-011200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
1011 PM MDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TONIGHT

SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE FOR A FEW MORE
HOURS TONIGHT. STRONG WINDS AND LOCALLY HEAVY RAINFALL ARE THE
MAIN THREATS. SOME GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE. THE
MAIN AREAS OF CONCERN WILL BE ACROSS THE SNAKE PLAIN AND INTO THE
SOUTHERN AND EASTERN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT ISOLATED TO SCATTERED THUNDERSTORMS ON SATURDAY AND ISOLATED
THUNDERSTORMS ON SUNDAY. ANOTHER RED FLAG WARNING MAY BE NEEDED
FOR SATURDAY ACROSS PORTIONS OF EASTERN IDAHO.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Aug 31, 8:14 PM MST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
914 PM MDT FRI AUG 31 2012

IDZ022-010400-
ONEIDA ID-POWER ID-CASSIA ID-
914 PM MDT FRI AUG 31 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTH CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN ONEIDA COUNTY IN SOUTHEAST IDAHO

UNTIL 1000 PM MDT

AT 907 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM ALMO TO 35 MILES
SOUTHWEST INTO NORTHERN UTAH...AND MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS AS THEY SWEEP
INTO SOUTHERN IDAHO AND INTERSTATE 84 THROUGH 1000 PM MDT THIS
EVENING.

LOCATIONS IMPACTED INCLUDE...
   IDAHOME...
   BLACK PINE...
   STONE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4228 11373 4262 11299 4200 11266 4199 11268
      4199 11357
TIME...MOT...LOC 0312Z 206DEG 51KT 4217 11355 4164 11327

HUSTON
Special weather statement, Aug 31, 8:23 PM MST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
923 PM MDT FRI AUG 31 2012

IDZ019-020-010430-
CLARK ID-JEFFERSON ID-BONNEVILLE ID-MADISON ID-FREMONT ID-
923 PM MDT FRI AUG 31 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN FREMONT COUNTY IN EASTERN IDAHO
  SOUTH CENTRAL CLARK COUNTY IN EASTERN IDAHO
  NORTHWESTERN MADISON COUNTY IN SOUTHEAST IDAHO
  EXTREME NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  CENTRAL JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 1030 PM MDT

AT 918 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF MUD LAKE...MOVING NORTHEAST
AT 20 MPH.

WIND GUSTS UP TO 50 MPH HAVE BEEN OBSERVED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   MUD LAKE...
   CAMAS...

LAT...LON 4422 11229 4391 11161 4355 11227 4377 11262
TIME...MOT...LOC 0323Z 210DEG 17KT 4379 11242

HUSTON
Local storm report, Aug 31, 8:39 PM MST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
939 PM MDT FRI AUG 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     N CENTRAL INL           43.59N 112.94W
08/31/2012  M56 MPH          BUTTE              ID   MESONET

&&

EP
Local storm report, Aug 31, 8:41 PM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
941 PM MDT FRI AUG 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     4 S CENTRAL INL         43.53N 112.95W
08/31/2012  M52 MPH          BUTTE              ID   MESONET

&&

EP
Local storm report, Aug 31, 9:03 PM MST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
1003 PM MDT FRI AUG 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     TSTM WND GST     22 W MARION             42.31N 114.32W
08/31/2012  M61 MPH          TWIN FALLS         ID   MESONET

&&

EP
Special weather statement, Aug 31, 9:45 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1045 PM MDT FRI AUG 31 2012

IDZ021>025-010530-
BEAR LAKE ID-CARIBOU ID-ONEIDA ID-BINGHAM ID-POWER ID-CASSIA
ID-BANNOCK ID-FRANKLIN ID-
1045 PM MDT FRI AUG 31 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME NORTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  FRANKLIN COUNTY IN SOUTHEAST IDAHO
  BANNOCK COUNTY IN SOUTHEAST IDAHO
  POWER COUNTY IN SOUTHEAST IDAHO
  SOUTH CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
  EASTERN ONEIDA COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN BEAR LAKE COUNTY IN SOUTHEAST IDAHO

UNTIL 1130 PM MDT

AT 1036 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM 11 MILES SOUTHWEST OF FORT HALL
BANNOCK PEAK TO 7 MILES SOUTH OF CHERRY CREEK...MOVING NORTHEAST AT
45 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS ALONG WITH
BRIEF HEAVY RAIN THROUGH 1130 PM MDT.

LOCATIONS IMPACTED INCLUDE...
   FORT HALL BANNOCK PEAK AND  MALAD...
   FORT HALL BANNOCK CREEK LODGE... BANIDA... PRESTON AND  WHITNEY...
   MAPLETON... ROBIN... SWAN LAKE AND  VIRGINIA...
   POCATELLO AND  MINK CREEK...

LAT...LON 4200 11236 4265 11310 4308 11246 4200 11143
TIME...MOT...LOC 0444Z 235DEG 40KT 4254 11276 4205 11217

HUSTON

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Sawtooth Mountains

When
September 1, 12:01 AM MST to September 30, 11:59 PM MST
Where
Sawtooth Mountains forecast zone
Reported by
Park/Forest Service

The Halstead Fire which began on July 27th continued to burn about 18 miles north of Stanley through the month of September reaching a size of 179,000 acres. The fire approximately 18 miles north of Stanley continued and cuased occasional air quality alerts throughout the area to the east and southeast of the region. by the end of the month it was considered nearly 75 percent contained.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414469.